TITLE

Are Intratympanic Injections of N-Acetylcysteine and Methylprednisolone Protective Against Cisplatin-Induced Ototoxicity?

AUTHOR(S)
Saliba, Issam; El Fata, Fouad; Ouelette, Valérie; Robitaille, Yves
PUB. DATE
June 2010
SOURCE
Journal of Otolaryngology -- Head & Neck Surgery;Jun2010, Vol. 39 Issue 3, p236
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Objective: To identify and to compare the protective effect of intratympanic injections of N-acetylcysteine (NAC) or methylprednisolone to prevent cisplatin-induced ototoxicity, to investigate inner ear protection using an electron microscope and to evaluate the effect of 4% NAC on the middle ear. Design: Experimental study. Setting: Basic ear research center at Sainte-Justine hospital. Methods: Ten Hartley guinea pigs were divided into two groups, according to the product used intratympanically (4% NAC or 62.5 mg/mL methylprednisolone) in one ear. The other ear was left as control. Cisplatin was administered intraperitoneally (3 mg/kg), once a week for 5 weeks. Main outcome measures: Auditory evoked brainstem responses were used to test hearing. The inner ear was screened using an electron microscope. Results: Significant threshold shift was seen on all tested frequencies of both groups. This difference is clinically and statistically significant in the methylprednisolone group. The NAC-treated group had a lower threshold shift than the methylprednisolone group in both ears. Electron microscope studies showed in all untreated-NAC ears severe lesion of the inner and outer hair cells with complete degeneration of steriocilia, whereas in NAC-treated ears we noted a nuclear and cytoplasmic membrane preservation with some preservation of steriocila. Also, 4% intratympanic NAC produces an external auditory canal and middle ear inflammatory reaction. Conclusions: Intratympanic injections of methylprednisolone failed to demonstrate efficacy in protecting cisplatin ototoxicity whereas 4% NAC showed a partial protection. The safety of intratympanic injections should be investigated in further studies, as possible systemic shift of the locally administered treatment is suspected.
ACCESSION #
50881643

 

Related Articles

  • Evaluation of Pharmacogenetic Markers to Predict the Risk of Cisplatin-Induced Ototoxicity. Lanvers-Kaminsky, C; Malath, I; Deuster, D; Ciarimboli, G; Boos, J; am Zehnhoff-Dinnesen, A G // Clinical Pharmacology & Therapeutics;Aug2014, Vol. 96 Issue 2, p156 

    A letter to the editor is presented in response to the articles "The role of inherited TPMT and COMT genetic variation in cisplatin-induced ototoxicity in children with cancer" by J. J. Yang and colleagues, "Replication of TPMT and ABCC3 genetic variants highly associated with cisplatin-induced...

  • Cisplatin.  // Reactions Weekly;Dec2014, Vol. 1532 Issue 1, p72 

    The article presents case studies of two men who developed ototoxicity during treatment with cisplatin.

  • Drug-Related Nephrotoxic and Ototoxic Reactions: A Link through a Predictive Mechanistic Commonality. Verdel, Bertha Maria; van Puijenbroek, Eugène P.; Souverein, Patrick C.; Leufkens, Hubert G. M.; Egberts, Antoine C. G. // Drug Safety;2008, Vol. 31 Issue 10, p877 

    BACKGROUND: Drug-induced ototoxicity is a subject of interest because many diseases are treated with drugs that have potential toxic effects on the ear. There is evidence that both inner ear and kidney tissue are immunologically, biochemically and functionally related. It has been suggested...

  • Comparison of the Effectiveness of Monitoring Cisplatin-Induced Ototoxicity with Extended High-Frequency Pure-Tone Audiometry or Distortion-Product Otoacoustic Emission. Kwang Kyu Yu; Chi Ho Choi; Yong-Hwi An; Min Young Kwak; Soo Jung Gong; Sang Won Yoon; Hyun Joon Shim // Korean Journal of Audiology;Sep2014, Vol. 18 Issue 2, p58 

    Background and Objectives: To compare the effectiveness of monitoring cisplatin-induced ototoxicity in adult patients using extended high-frequency pure-tone audiometry (EHF-PTA) or distortion-product otoacoustic emission (DP-OAE) and to evaluate the concurrence of ototoxicity and nephrotoxicity...

  • Cisplatin.  // Reactions Weekly;Oct2015, Vol. 1573 Issue 1, p69 

    The article presents a case study of an eight-year-old boy who developed ototoxicity while receiving cisplatin for the treatment of malignant mesothelioma-epithelioid type.

  • Cisplatin.  // Reactions Weekly;3/18/2006, Issue 1093, p11 

    Discusses research being done on the adverse-drug reaction to cisplatin. Reference to study being done by T. Yanagi et al., which appeared in the February 2006 issue of the "Journal of the American Academy of Dermatology"; Overview of the medical condition of a patient who developed dark skin...

  • Pharmacovigilance & Regulatory News.  // Reactions Weekly;7/12/2008, Issue 1210, p4 

    The article presents news briefs related to adverse drug reactions. The Netherlands Pharmacovigilance Centre Lareb has concluded that use of azathioprine is related to the occurrence of photosensitivity reactions. Lareb has received reports of cerebrovascular accidents and arterial...

  • Carboplatin/cisplatin/oxaliplatin.  // Reactions Weekly;4/11/2009, Issue 1247/1248, p9 

    The article describes the cases of 22 patients who developed severe hypersensitivity reactions to carboplatin, cisplatin or oxaliplatin, which they are receiving for ovarian, cervical, peritoneal or colon cancer. Hypersensitivity was successfully reversed in 14 patients using aspirin and...

  • Cisplatin.  // Reactions Weekly;Mar2014, Vol. 1490 Issue 1, p14 

    The article presents a case report of a 75-year-old man who developed anaemia and thrombopenia while receiving cisplatin for the treatment of hypopharyngeal carcinoma. The patient had hypertension, angina pectoris, diabetes mellitus and depression. He was diagnosed with advanced hypopharyngeal...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics